Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 134, NWS Goodland, KS

June 27, 2003Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 27, 2003, 4:58 PM CDT for Rawlins County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 4:58 PM CDT (21:58 UTC)
Expired
Jun 27, 2003, 6:00 PM CDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 66 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2398 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 272158
SVRGLD
KSC153-272300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM CDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 600 PM CDT

* AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BEARDSLEY...OR ABOUT 13
  MILES WEST OF ATWOOD...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEARDSLEY AT 510 PM CDT
  BLAKEMAN AT 525 PM CDT
  ATWOOD AT 540 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...MCDONALD.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

LAT...LON 3996 10133 3979 10141 3955 10098 3974 10078

STASSER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:17 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 27, 3:17 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 PM MDT FRI JUN 27 2003

TONIGHT...NO SHORT TERM MODEL HAS CAUGHT AFTERNOON CONVECTION IN
NEBRASKA COUNTIES...WHICH APPEARS TO HAVE FORMED ALONG LOW LEVEL
SURFACE TROUGH MOVING THROUGH THE AREA. AT 00Z AN INSTABILITY AXIS
SHARPENS UP FROM NEAR TRIBUNE TO MCCOOK...DEMARCATED BY A 700 MB
THETA-E RIDGE AND LIFTED INDICES TO -3. CAPE WILL BE MAXIMIZED AT
1500-2000 J/KG AND 0-6 KM BULK SHEAR VALUES FROM 40-45 KTS ALONG
THE AXIS. FORECAST SOUNDING FOR HLC AT 03Z SHOWS INVERTED-V WITH DRY
AIR UP TO 700 MB. THUS AS THUNDERSTORMS APPROACH THIS INSTABILITY
AXIS THE THREAT FOR HIGH BASED THUNDERSTORMS WILL INCREASE WITH
GUSTY WINDS POSSIBLE ASSOCIATED WITH LOCALIZED DOWNBURSTS. AFTER 06Z
RADIATIONAL COOLING WILL INCREASE CONVECTIVE INHIBITION PREVENTING
FURTHER DEVELOPMENT AND STORMS WILL MOVE EAST OF THE FORECAST AREA.

SATURDAY...SURFACE BOUNDARY STALLS OUT OVER SOUTHERN KANSAS WITH
RETURN/UPLSOPE FLOW AROUND SURFACE HIGH NEAR LBF ADVECTING LOW LEVEL
MOISTURE INTO THE TRI STATE AREA BY THE AFTERNOON. LOW LEVEL THETA-E
AXIS WILL BE ALONG THE FRONT RANGE MOST OF THE DAY...SHIFTING
EASTWARD WITH TIME. 700-500 MB LAPSE RATES WILL BE PROHIBITIVELY LOW
THROUGH 18Z...THEN STEEPEN DRAMATICALLY IN THE WEST BY 00Z. THUS
EXPECTED SCENARIO WILL BE FOR CONVECTIVE INITIATION TO OCCUR OVER
THE HIGHER TERRAIN TO THE WEST DURING THE DAY...REACHING FAR EASTERN
COLORADO BY LATE AFTERNOON...AND SPREADING OVER THE REMAINDER OF THE
TRI STATE AREA SATURDAY EVENING. SOUTHERLY LOW LEVEL JET THEN KICKS
IN AND WILL SUSTAIN CONVECTION THROUGH THE NIGHT AS POSSIBLE MCS
MOVES ACROSS THE SOUTHERN FORECAST AREA.

SUNDAY...GFS AND ETA NOT IN GOOD AGREEMENT. FORECAST MAXIMUMS RANGE
FROM 70 TO 90 AND POPS FROM SLIGHT TO CHANCE. LATEST ETA PLACES
INSTABILITY AXIS OVER EASTERN COLORADO DURING THE AFTERNOON. 700-500
MB LAPSE RATES REMAIN QUITE STEEP IN THE WESTERN ZONES AND LOW LEVEL
UPSLOPE REGIME CONTINUES. ADD TO THE MIX A WEAK VORTICITY MAXIMUM
ROTATING AROUND FOUR CORNERS UPPER RIDGE...EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP OVER THE HIGHER TERRAIN AND OVERSPREAD
WESTERN ZONES IN THE AFTERNOON AND EVENING. PER SPC DAY 3
OUTLOOK...COULD SEE A FEW HIGH BASED SEVERE STORMS AS
WELL...INCLUDING SUPERCELLS WITH BACKED LOW LEVEL WIND FIELD. MADE
SOME COMPROMISES TO SURROUNDING OFFICES ON SUNDAY MAXIMUMS.

MONDAY...UPSLOPE SURFACE WINDS CONTINUE ACROSS THE REGION. 850
THERMAL RIDGE BEGINS TO BUILD WESTWARD FROM COLORADO. RAISED
MAXIMUMS SOMEWHAT TO COME IN LINE WITH THIS THINKING. STEEP 700-500
MB LAPSE RATES LOCATED ALONG THE FRONT RANGE AND ADJACENT
PLAINS...WITH >6.5C/KM SPREADING AS FAR EAST AS KANSAS BORDER BY
00Z. EXPECT ISOLATED/SCATTERED THUNDERSTORMS TO DEVELOP OVER HIGHER
TERRAIN TO THE WEST...AND POSSIBLY REACHING FAR EASTERN COLORADO
DURING THE LATE AFTERNOON AND EVENING.

EXTENDED (TUESDAY THROUGH FRIDAY)...THE EXTENDED PERIOD WILL BE
DOMINATED BY A 500 MB RIDGE OF HIGH HEIGHTS CENTERED OVER THE FOUR
CORNERS AND RESULTING HOT SURFACE TEMPERATURES. JET ENERGY WILL RIDE
OVER THE RIDGE FROM NORTHERN CALIFORNIA TO THE DAKOTAS. SURFACE
FRONT WILL GET HUNG UP ACROSS THE NORTHERN ROCKIES AND NORTHERN
PLAINS AS IT PARALLELS THE UPPER FLOW. A SHORTWAVE ON THURSDAY WILL
WEAKEN THE RIDGE SOMEWHAT AND THE GFS IS HINTING AT POSSIBLE
CONVECTION IN THE NORTHWESTERN FORECAST AREA. THE FEATURE HAS SOME
MOISTURE TO WORK WITH...AS 700 MB DEW POINTS RISE INTO POSITIVE
TERRITORY. UNKNOWN FACTOR AT THIS POINT WILL BE STRENGTH OF THE
CAP/CONVECTIVE INHIBITION. 700 MB TEMPERATURES CURRENTLY FORECAST BY
THE GFS TO DROP SLIGHTLY TO AROUND 15C...AND COMBINED WITH VERY HOT
SURFACE TEMPERATURES...MAY BE ENOUGH TO REACH CONVECTIVE
TEMPERATURES AND ALLOW THE CAP TO BREAK BY LATE IN THE
AFTERNOON/EARLY EVENING. WILL COVER THIS POSSIBILITY WITH SLIGHT
CHANCE THUNDER...WHICH MATCHES WELL WITH LBF GRIDS. ON FRIDAY
ANOTHER WEAKER DISTURBANCE COMES ACROSS IN THE SOUTHWEST FLOW
ALOFT...BUT 700 MB TEMPERATURES/DEW POINTS SUGGEST A STRONGER CAP
AND WILL LEAVE DRY FOR NOW. TEMPERATURE GRIDS LOOK ON TRACK AND ONLY
MINOR ADJUSTMENTS REQUIRED.

.GLD...NONE.

JDK
Hazardous weather outlook, Jun 27, 1:22 PM CDT, 3 hours 36 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-280600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1222 PM MDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

MOISTURE AND INSTABILITY WILL INCREASE ACROSS NORTHWEST AND EXTREME
SOUTHWEST NEBRASKA THROUGH THIS EVENING. A SURFACE BOUNDARY NEAR THE
COLORADO AND KANSAS BORDER WILL MOVE ACROSS THIS AREA THROUGH THE
NIGHT. LIFT FROM AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE
WEST AND CONVERGENCE ALONG THE SURFACE BOUNDARY WILL PRODUCE
SCATTERED THUNDERSTORMS ALONG AND EAST OF THE COLORADO BORDER.
THUNDERSTORMS SHOULD CONTINUE TO DEVELOP THROUGH THE AFTERNOON.
GIVEN THE DEGREE OF INSTABILITY AND DAYTIME HEATING...A FEW OF THESE
STORMS MAY BECOME SEVERE. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR SEVERE WEATHER WILL INCREASE SATURDAY AFTERNOON AND
EVENING AS MOISTURE AND INSTABILITY CONTINUE TO INCREASE. MORE UPPER
LEVEL DISTURBANCES AND A SURFACE BOUNDARY WILL ACT ON THIS AIR MASS
TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. SOME OF THESE STORMS
MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. FOR SUNDAY
THROUGH THURSDAY...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 5:12 PM CDTSevere Thunderstorm WarningGLDWallace63 min
Jun 27, 5:42 PM CDTSevere Thunderstorm WarningGLDThomas63 min
Jun 27, 5:47 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita58 min
Jun 27, 6:45 PM CDTSevere Thunderstorm WarningGLDThomas30 min
Jun 27, 6:52 PM CDTTornado WarningGLDGreeley38 min
Jun 27, 6:54 PM CDTSevere Thunderstorm WarningGLDLogan66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.